A new report released on Tuesday, March 31st, 2015 is establishing that Acetaminophen- best known under the brand label of Tylenol- does not appear to help ease lower back pain and offers little relief for the most common form of arthritis. This review of data from thirteen studies could challenge existing recommendations on pain relief.
Acetaminophen Simple Household Pain Medication or More?
Acetaminophen, sold under the brand name Tylenol, among others, is now being considered as being labeled one of the most dangerous over the counter pain medications on the market. That’s alarming as almost every household has a bottle of this pain medication and doesn’t think twice about using it. The problem is that acetaminophen is considered relatively safe when taken as recommended, but the margin between a safe dose and potentially lethal one is extremely small. An FDA advisory panel actually recommended adding a warning label about liver damage to acetaminophen as early as 1977, but it was not done until 2009.
Acetaminophen overdose is actually the leading cause for calls to Poison Control Centers across the U.S., with upwards of 100,000 cases per year. This includes 56,000 emergency room visits, 2,600 hospitalizations and an estimated 458 deaths due to acute liver failure. Last year, PBS News reported that 1,500 deaths over the past 10 years have been linked to taking a little bit more acetaminophen than the recommended dosage.
Finally in early 2014, the FDA finally issued a statement urging doctors and other health professionals to discontinue prescribing and dispensing prescription combination drug products that contain more than 325 milligrams (mg) of acetaminophen per tablet, capsule, or other dosage unit. They go on to state that there is no evidence that by taking more there is any benefit that outweighs the risk of severe liver damage.
Researchers led by Gustavo Machado of The George Institute for Global Health at the University of Sydney in Australia performed and analyzed ten studies that examined the use of acetaminophen to treat osteoarthritis of the hip or knee, and three studies that assessed the use of the well know pain medication for lower back pain. Osteoarthritis sufferers who experience back pain where chosen as Osteoarthritis is the most common form of arthritis and this combination is one of the leading causes of disability worldwide. The other criteria was that current clinical guidelines recommend acetaminophen as the first-line drug treatment for both conditions.
As part of the study, researchers randomly gave 1,652 participants with acute lower back pain and 1,741 patients with osteoarthritis up to four weeks of acetaminophen in regular doses (three doses a day up to 3,990 mg a day), as-needed doses (up to 4,000 mg a day), or a placebo. Participants also received advice for managing their pain and reassurance, as well as follow-ups for three months.
What they found was surprising: For back pain sufferers, there was no difference in the number of days it took for study participants to recover from their pain, regardless of whether they took doses of acetaminophen or the placebo. On average, it took the groups that received acetaminophen 17 days to recover, and the group that took the placebo 16 days to recover. Acetaminophen also had no short-term effect on participants’ movement ability, sleep quality, or quality of life. Researchers also discovered that acetaminophen provided only minimal short-term relief for people with osteoarthritis.
Looking at the pooled data, the investigators found that for people with lower back pain, acetaminophen was ineffective in either reducing patient disability or enhancing quality of life. In people with osteoarthritis of the hip or knee, acetaminophen provided only a small, not clinically important benefit in the reduction of pain and disability.
According to a conclusion note made by the Australian study, acetaminophen, the active ingredient in Tylenol, is no more effective at relieving lower back pain and osteoarthritis than a placebo.
Additional Research Findings On Alternative Solutions:
General exercise, manipulation of the body, and core-specific exercises have also been shown to be effective treatments for back and osteoarthritis pain, says chiropractor Jay Greenstein, DC, vice chairman for the Council on Chiropractic Guidelines and Practice Parameters. Back pain, especially, should be treated by manipulation as “There’s usually a mechanical reason behind it. If you only choose to address it through chemical means, you’re not going to get long-term relief, and over time, your condition will become chronic.”
“Overall, there is mounting evidence that acetaminophen is not effective for relief of these conditions, while other forms of pain relievers, used judiciously, can be helpful, the emphasis in management of chronic pain related to degenerative joint diseases is increasing on non-pharmacologic measures” as state by Eric Matteson, MD, rheumatology chair at the Mayo Clinic in Rochester, MN.
Finally research studies have also found that acupuncture and yoga are also both effective ways to relieve both back and osteoarthritis pain. A 2014 joint study from the University of Minnesota and University of Maryland found that weekly yoga sessions improved osteoarthritis pain in older women and found that regular yoga classes and stretching improved back pain and function in sufferers of lower back pain. A 2012 study published in the Archives of Internal Medicine also found that participants had greater relief from back pain after receiving acupuncture compared to those who did not while they also discovered that acupuncture provided pain relief and improved function in people who have osteoarthritis in the knee.
Great Long Term Solutions
Whether you’re trying to address acute or chronic pain, please know that there are many other safer yet still effective alternatives to prescription and over-the-counter painkillers. What makes the body heals the body. By determining the cause of the pain, usually damage to the nervous system, and correcting that by chiropractic adjustments you won’t have to reach for this potentially lethal product.
For Your Health,
Dr. Marc Belitsky